|Too late to back off on Meds?
Apr 5, 2000
I started meds at a point when I was diagnosed with PCP. My viral load was >750,000 and T-cells around 4. After hospitalization I was put on Combivir, Norvir, and Crixivan. About four months later I developed a bacterial infection in my lungs (not PCP) and Pulmonary KS was discovered during the bronchoscopy. Was also suffering from severe GI symptoms which I attributed to the Norvir. Sustiva had just been approved, so I asked my doctor to substitute Sustiva for Norvir. He agreed and my GI problems quickly went away. I started chemotherapy for the KS every two weeks. At this point, viral load was barely detectable and T-cells around 70. Then came CMV retinitis, a quick hospitalization for that and a surgical implant in my eye. My doctor was concerned that my T-cells weren't climbing fast enough and attributed it to the large amount of marrow suppressing drugs I was taking. He backed off on the chemo for the KS a bit (it's almost gone) and changed the Combivir to D4T and 3TC instead. My T-cells are now in the 240 range and viral load has been <20 copies for over a year. I get weekly shots of leukine to off-set the suppressive effect of the chemotherapy (Taxol). But I have noticed that I am starting to get noticeable effects of lipodystrophy (thinning of the face, arms, legs, and the beginning of crixibelly). Now I understand that I started off in a bad situation and drastic measures were probably needed but I am very concerned about the side effects of the drugs. Vanity-wise: the lipodystrophy. Physically: the toxicity to liver, kidneys, mitochondria. Am I too far gone to back off on the "atomic-bomb" strength of the meds I'm taking to combat the virus? I'm taking D4T, 3TC, Crixivan, and Sustiva. Is it too risky to drop the D4T and/or the crixivan to halt the lipodystrophy and other toxicities? Once you start on a protease inhibitor, am I stuck with it unless I want to risk the virus becoming immune to drug therapy later? What would be a viable option to ask for if I want to drop the D4T (and/or the Protease inhibitor). I'm afraid my willingness to comply with my current drug regimen will be severely compromised if the lypodystrophy continues much further. Any suggestions you may have would be greatly appreciated.
Response from Dr. Dieterich
A very complicated number of questions. I would start with a lactate level. If it is elevated, then I would try switching the D4T off for abacavir. If it is not, you could also add abacavir and try stopping the crixivan. Both nucleosides and protease inhibitors cause body changes which may be unavoidable. Some think that Co Q, riboflavin and L carnitine may also help the mitochondria recover. Good Luck! Douglas T. Dieterich, M.D.
What dose of coenzyme Q, riboflavin,L carnitine?
- Blowjob From A Prostitute Scared I Have HIV
- Itchy Skin After Sex With Sex Worker Sign Of HIV AIDS
- Pain In Penis After Foreplay Does It Mean I Have HIV
- Red Spots After Performing Oral Sex Worried I Have HIV
- Swollen Lymph Glands After Rubbing Vagina Worried I Have HIV
- Swollen Lymph Glands After Swallowing Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.